Iowa, 2007Flash Flood and Lightning Strike in Iowa, August 8, 2007
August 8, 2007 · NWS DVN · 2 events in 2 counties and zones
A cluster of showers and thunderstorms moved through the area producing flooding rains and damaging lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of showers and thunderstorms moved through the area producing flooding rains and damaging lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 8, 8:18 PM CST, 37 minutes earlier.
Area forecast discussion, Aug 8, 8:18 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT WED AUG 8 2007
.UPDATE...
MAIN CHANGE TO FORECAST WAS TO CANCEL FLASH FLOOD WATCH IN THE NORTH.
LINEAR MCS /BOW ECHO/ FAR SOUTHERN IA THROUGH NORTHWEST MO
SHIFTING EAST WHILE WEAKENING ON NORTHERN FLANK AS IT MOVES INTO LESS
FAVORABLE ENVIRONMENT (WEAKER SHEAR AND MARGINAL INSTABILITY).
SFC FRONT AT 00Z ROUGHLY NEAR A CHILLICOTHE MO TO QUINCY IL LINE.
SIGNIFICANT RAINFALL AND FLASH FLOOD THREAT LOOKS TO BE FAVORED ALONG
AND NORTH OF THIS BOUNDARY... OR ROUGHLY IN AREAS ALONG AND SOUTH
OF INTERSTATE 80 AS LLJ INCREASES AND VEERS INTO THIS FRONT AND ALSO
THE COLD POOL FROM MCS. HEAVY RAIN THREAT MAY CONTINUE TO SHIFT
SOUTH OVERNIGHT AS OUTFLOW FROM MCS REINFORCES FRONT... THUS HAVE NOT
GONE WITH A FLASH FLOOD WATCH SOUTHERN HALF ATTIM... BUT WILL CONTINUE
TO MONITOR. MID LEVEL SHORTWAVE ASSISTING CONVECTION MOVING INTO
WESTERN IA AND DISTANCE/SPEED TOOL PLACES IT ALONG MISSISSIPPI 15Z-18Z
THURS... SO WILL BE DRYING OUT LATE TONIGHT AND TOMORROW MORNING
FROM WEST TO EAST.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
05
Hazardous weather outlook, Aug 8, 3:47 AM CST, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CDT WED AUG 8 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
447 AM CDT WED AUG 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. ONGOING STORMS THIS MORNING WILL DIMINISH AND EXIT THE
AREA BY MIDDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON AND EVENING IN IOWA...DEVELOPING INTO A LARGER COMPLEX
THAT MOVES ACROSS THE AREA THROUGH THE EVENING AND OVERNIGHT
HOURS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY
RAINFALL AND DAMAGING WINDS.
A HEAT ADVISORY REMAINS IN EFFECT SOUTH OF A LINE FROM FAIRFIELD
TO GALESBURG. OPPRESSIVELY HOT AND HUMID AIR WILL REMAIN IN
PLACE...WITH LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 REACHING
HEAT INDEX READINGS ABOVE 100 TODAY AND WITH WARM NIGHTTIME
TEMPERATURES CONTINUING TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS A WEAK FRONT SWEEPS
SOUTHEASTWARD ACROSS THE AREA DURING THE DAY...THOUGH THE CHANCE
OF SEVERE THUNDERSTORMS IS LOWER.
THE HEAT ADVISORY REMAINS IN EFFECT THROUGH THURSDAY
EVENING...WHEN THE WEAK FRONT MOVING THROUGH THE AREA WILL PROVIDE
A BRIEF RESPITE FROM THE HIGH HUMIDITY. HOT TEMPERATURES AND
INCREASING HUMIDITY ARE THEN EXPECTED ACROSS THE AREA THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND OVERNIGHT.
ALSO...ANY REPORTS OF HEAVY RAINFALL OVER 1 INCH OR FLOODING ARE
ENCOURAGED.
MAYES
In the hours before
Local storm report, Aug 8, 7:06 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT WED AUG 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 4 E WHAT CHEER 41.41N 92.28W
08/08/2007 E1.00 INCH KEOKUK IA TRAINED SPOTTER
RAINFALL SINCE 630 PM. CURRENT RAINFALL RATE IS LIGHT.
&&
14Special weather statement, Aug 8, 8:02 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT WED AUG 8 2007
IAZ063-064-076-077-090500-
IOWA IA-JOHNSON IA-KEOKUK IA-WASHINGTON IA-
902 PM CDT WED AUG 8 2007
...THUNDERSTORMS WITH TORRENTIAL RAIN MOVING IN...
THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE AREA THROUGH THE LATE
EVENING. THE STORMS WILL BRING TORRENTIAL RAIN WITH RAINFALL RATES OF
1 TO 2 INCHES IN LESS THAN AN HOUR...AND FREQUENT AND INTENSE
LIGHTNING. THE STORMS WILL MOVE OVER SOME OF THE SAME AREAS
REPEATEDLY ENHANCING RAINFALL AMOUNTS AND THE POTENTIAL FOR FLASH
FLOODING. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
05
Local storm report, Aug 8, 8:23 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT WED AUG 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HEAVY RAIN MEDIAPOLIS 41.01N 91.16W
08/08/2007 E3.00 INCH DES MOINES IA TRAINED SPOTTER
RAINFALL SINCE 7 PM.
&&Special weather statement, Aug 8, 8:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT WED AUG 8 2007
IAZ065-067-068-078-087-088-098-ILZ015-024-MOZ009-090500-
CEDAR IA-HENRY IA-JEFFERSON IA-LOUISA IA-MERCER IL-MUSCATINE IA-
ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-VAN BUREN IA-
935 PM CDT WED AUG 8 2007
...THUNDERSTORMS WITH TORRENTIAL RAIN MOVING IN...
THUNDERSTORMS WILL MOVE INTO MUCH OF THE AREA BY MIDNIGHT AND PERSIST
THROUGH THE EARLY MORNING. THE THUNDERSTORMS WILL BRING TORRENTIAL
RAIN WITH RAINFALL RATES OF 1 TO 2 INCHES IN LESS THAN AN HOUR...AND
FREQUENT AND INTENSE LIGHTNING. THE THUNDERSTORMS WILL MOVE OVER SOME
OF THE SAME AREAS REPEATEDLY ENHANCING RAINFALL AMOUNTS AND THE
POTENTIAL FOR FLASH FLOODING. HEAVY RAINS MAY FLOOD LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL
STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.
05
Flash Flood, Johnson
- When
- August 8, 8:55 PM CST to 9:25 PM CST
- Where
- Johnson County, 1.03 mi E of University Hgts
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -91.550
Heavy rains resulted in flash flooding on 1st Ave between I-80 and Highway 6 in Iowa City. The flood waters were about 4 inches deep over the street.
Lightning, Muscatine
- When
- August 8, 9:00 PM CST
- Where
- Muscatine County, West Liberty
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 41.580, -91.270
Lightning struck a tree at the First Church United in West Liberty, IA on August 8th. Time estimated. Electricity and phone services were lost. One computer was damaged at the church.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Alabama, August 8 to 23, 200711 deaths · 408 injured · 39 events
- Tornadoes and Flash Flooding in New York, August 8, 20079 injured · EF2 · 11 events
- Flash Flood and Hail in Illinois, August 8, 2007$250,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Kansas, August 8 to 9, 2007$79,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Kansas, August 8, 2007$52,000 · 1.75 in hail · 29 events
- Lightning Strikes in New Jersey, August 8, 20071 injured · $61,000 · 2 events
- Tornado and Flash Flood in Missouri, August 8 to 9, 2007$36,000 · EF0 · 20 events
- Heat in Alabama, August 8 to 14, 20074 injured · 14 events
- Hail and Damaging Winds in Pennsylvania, August 8, 2007$65,000 · 50 kt wind · 6 events
- Lightning Strike in Pennsylvania, August 8, 20071 injured · $55,000 · 1 event
- Flash Flooding in Iowa, August 8 to 9, 2007$65,000 · 3 events
- Flash Flooding and Flood in New Jersey, August 8, 2007$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57216, 58409.